Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2011, 4:37 PM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 4:37 PM PDT (23:37 UTC)
- Expired
- Jul 29, 2011, 6:30 PM PDT
- In force
- 113 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3616 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
590
WGUS55 KVEF 292337
FFWVEF
CAC071-300130-
/O.NEW.KVEF.FF.W.0057.110729T2337Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 PM PDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 630 PM PDT.
* AT 428 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MITCHELL CAVERNS. THE
STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...KELSO...KELSO DUNES AND MITCHELL
CAVERNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.
&&
LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
3485 11536 3476 11573
$$
JENSEN2 follow-up statements
899
WGUS75 KVEF 300018
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM PDT FRI JUL 29 2011
CAC071-300130-
/O.CON.KVEF.FF.W.0057.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
518 PM PDT FRI JUL 29 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS
LOCATED 6 MILES SOUTH OF KELSO. THE THUNDERSTORM WITH EXCESSIVE RAIN
WAS NEARLY STATIONARY.
ALTHOUGH THUNDERSTORMS HAVE OVERALL DECREASED WITHIN THE WARNED
AREA...LOCALLY HEAVY RAINFALL WILL CONTINUE TO ADD TO THE WATER
WHICH PREVIOUSLY HAS FALLEN IN THE AREA. NORMALLY DRY WASHES...LOW
LYING AREAS...AND LOW WATER CROSSING WILL LIKELY HAVE WATER IN THEM.
LOCATIONS IMPACTED INCLUDE...KELSO...KELSO DUNES AND MITCHELL
CAVERNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!
REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.
&&
LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
3485 11536 3476 11573
$$
JENSEN605
WGUS75 KVEF 300124
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM PDT FRI JUL 29 2011
CAC071-300131-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
624 PM PDT FRI JUL 29 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...
LIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA THROUGH THE EVENING. HOWEVER HEAVY RAINFALL WHICH MAY PRODUCE
FLASH FLOODING IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING
WILL BE ALLOWED TO EXPIRE AS OF 630 PM PDT.
CAMPERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES IN THE
KELSO...KELSO DUNES AND MITCHEL CAVERNS AREA SHOULD USE CAUTION
THROUGH THE NIGHT AS FLOWING WATER IN NORMALLY DRY WASHES AND
PONDING IN LOW LYING AREAS WILL LIKELY BE ENCOUNTERED. REMEMBER THAT
WATER IS MUCH HARDER TO SEE AT NIGHT.
LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
3485 11536 3476 11573
$$
JENSENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:45 PM PDT, 52 minutes earlier.
Area forecast discussion, Jul 29, 3:45 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PDT FRI JUL 29 2011 .SYNOPSIS...MOISTURE SPREADING FROM NORTHERN MEXICO UP ACROSS THE ENTIRE REGION WILL LEAD TO EXPANDING COVERAGE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND. DRIER AIR WILL BEGIN TO PUSH INTO CALIFORNIA MONDAY AND WORK EAST BY MID-WEEK...LIMITING THUNDERSTORMS TO MAINLY MOHAVE COUNTY BY WEDNESDAY. && .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THUNDERSTORMS CONTINUED TO EXPAND ACROSS THE REGION THIS AFTERNOON AND THIS LOOKS TO BE THE BEGINNING OF AN ACTIVE PERIOD THROUGH MONDAY. THE SOUTHEAST TO SOUTHERLY FLOW ALREADY IN PLACE WILL CONTINUE TO PULL UP MOISTURE FROM NORTHERN MEXICO. WIDESPREAD PRECIPITABLE WATER VALUES OF 1.5 INCHES OR MORE ARE EXPECTED TO BE IN PLACE ACROSS MOST OF THE REGION BY SATURDAY MORNING. THUS...HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS AND LIGHT STEERING FLOW WILL KEEP STORMS SLOW MOVING. ALTHOUGH THERE WILL LIKELY BE SOME UPPER LEVEL DISTURBANCES MOVING UP ACROSS THE REGION AT SOME POINT...THERE IS NOTHING READILY APPARENT THE NEXT 24 HOURS TO LATCH ONTO WHICH WOULD ACT AS A FOCUSING MECHANISM ASIDE FROM OROGRAPHICS. SINCE THE SOUTHERN SIERRA WILL BE THE MOST OBVIOUS AREA FOR NUMEROUS THUNDERSTORMS...A FLASH FLOOD WATCH WAS ISSUED SATURDAY AND SUNDAY. THE EASTERLY WAVE OVER WEST TEXAS AND SOUTHERN NEW MEXICO IS FORECAST TO SLOWLY LIFT UP THROUGH EASTERN ARIZONA AND WESTERN NEW MEXICO...SO IT SHOULD HAVE LITTLE EFFECT ON OUR FORECAST AREA. THE NAM DOES INDICATE A WEAK INVERTED TROUGH MOVING UP ACROSS THE REGION SUNDAY AND CONVECTION IS FORECAST TO EXPAND ACCORDINGLY. OTHERWISE...WILL HAVE TO TAKE IT DAY-BY-DAY AND WATCH BOUNDARY INTERACTIONS AND OTHER POTENTIAL FOCUSING POINTS FOR CONVECTION. .LONG TERM...TUESDAY THROUGH FRIDAY...AN UPPER TROUGH WILL CONTINUE TO MOVE TOWARDS THE PAC NW ON TUESDAY. THE MODELS ESSENTIALLY SPLIT ONE PIECE OF THIS TROUGH OFF AND EJECT IN NORTHEAST TOWARDS THE NORTHERN ROCKIES ON WEDNESDAY INTO THURSDAY BUT STILL MANAGE TO LEAVE THE MAIN TROUGH AXIS BEHIND ALONG THE WEST COAST WHICH LOOKS TO SIT THERE THROUGH NEXT WEEKEND. THIS WILL RESULT IN A SOUTHWEST FLOW ALOFT ACROSS OUR AREA FROM LATE TUESDAY MORNING INTO NEXT WEEKEND. DRIER AIR WILL GRADUALLY SPREAD EASTWARD WITH TIME. TUESDAY LOOKS TO REMAIN MOIST AND UNSTABLE FROM THE SPRING MOUNTAINS OF SOUTHERN NEVADA EASTWARD AND THUS WE KEPT IN SLIGHT CHANCE TO CHANCE POPS OVER THESE AREAS WITH GHOST POPS AND SOME HIGHER ELEVATION SLIGHT CHANCE POPS IN AREAS TO THE WEST. BY WEDNESDAY A CONTINUED EASTWARD MOVEMENT OF DRIER AND STABLE AIR IS EXPECTED AND POPS WERE CONFINED TO AREAS OF MOHAVE COUNTY AWAY FROM THE COLORADO RIVER AND FAR EASTERN LINCOLN COUNTY. FOR THURSDAY AND FRIDAY WHILE SOME MID-LEVEL MOISTURE REMAINS OVER MOHAVE COUNTY...FORECASTED LIFTED INDEX VALUES OFF THE GFS WERE POSITIVE AND THUS I REMOVED THE MENTION OF THUNDERSTORMS FROM THE FORECAST THERE AND KEPT THEM OUT OVER THE REMAINDER OF THE FORECAST AREA. BY NEXT WEEKEND...THE FLOW ALOFT MAY START TURN MORE SOUTHERLY ALLOWING FOR ADDITIONAL MOISTURE TO RETURN TO THE AREA. TEMPS WERE GENERALLY KEPT ON A SLOW UPWARD TREND THROUGH THIS PERIOD...WITH READINGS AT OR A LITTLE BELOW NORMAL ON TUESDAY AND WEDNESDAY...THEN ABOVE NORMAL BEYOND THAT AS DRIER AIR SPREADS IN AND SUNSHINE SHOULD BECOME MORE ABUNDANT. && .AVIATION...FOR MCCARRAN...THE MAIN ISSUE THIS EVENING WILL BE THE POTENTIAL FOR TSRA AND TSRA OUTFLOW BOUNDARIES AT THE AIRPORT COMPLEX. WHILE IT SHOULD STAY DRY AT THE AIRPORT...WINDS FROM THUNDERSTORM ACTIVITY AROUND THE AIRPORT COULD CAUSE WINDS TO BECOME GUSTY AND ERRATIC FROM WHAT THE TAF SHOWS. OTHERWISE WINDS SHOULD TREND TOWARDS TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY EVENING. TSRA WILL BE POSSIBLE AGAIN IN AROUND THE LAS VEGAS VALLEY ON SATURDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. GUSTY AND ERRATIC WINDS AS WELL AS REDUCED VSBY AND CIGS WILL BE POSSIBLE IN AND NEAR TSRA. OVERALL SCT-BKN CLOUDS THROUGH SATURDAY EVENING AOA 14K FEET...WITH BASES AS LOW AS 8K-12K FEET AT TIMES. ALL OF THE APPROACH CORRIDORS COULD SEE TSRA THIS EVENING AND AGAIN ON SATURDAY ESPECIALLY IN THE AFTERNOON AND EVENING. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THE MAIN ISSUE THIS EVENING AND AGAIN SATURDAY ESPECIALLY IN THE AFTERNOON AND EVENING WILL BE SCT SHRA AND TSRA ACROSS THE AREA WITH THE HIGHEST CHANCES FOR ACTIVITY OVER THE HIGHER ELEVATIONS. GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY WILL BE POSSIBLE IN AND NEAR ANY TSRA. OTHERWISE WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY EVENING. MAINLY SCT-BKN CLOUDS AOA 12K-16K FEET WITH BASES AS LOW AS 8K-12K FEET AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:04 AM PDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 504 AM PDT FRI JUL 29 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-301000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 504 AM PDT FRI JUL 29 2011 /504 AM MST FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR AS MONSOON MOISTURE INCREASES FROM THE SOUTHEAST. THE THREAT FOR HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF HAZARDOUS WEATHER INCREASES SATURDAY THROUGH MONDAY AS THERE IS A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS. THERE WILL BE A GREATER THREAT OF FLASH FLOODING FROM HEAVY RAINFALL. STORMS WILL ALSO PRODUCE GUSTY WINDS WHICH COULD CATCH SOME BOATERS OFF GUARD ON AREA LAKES AS WELL AS DANGEROUS LIGHTNING. THE HIGHER HUMIDITY VALUES WILL LEAD TO A FEELING OF GREATER DISCOMFORT. DRIER AIR MOVING INTO CALIFORNIA EARLY IN THE WEEK WILL EVENTUALLY LIMIT ANY THUNDERSTORMS TO MOHAVE COUNTY BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 29, 3:12 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 2 W ASPENDELL 37.23N 118.61W
07/29/2011 E0.25 INCH INYO CA TRAINED SPOTTER
PEA SIZE HAIL WAS REPORTED AT THE LAKE SABRINA BOAT
LANDING.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:31 PM PDT | Areal Flood Advisory | VEF | Inyo | 4 hr |
| Jul 29, 2:55 PM PDT | Flash Flood Warning | VEF | Inyo | 106 min |
| Jul 29, 3:04 PM PDT | Severe Thunderstorm Warning | VEF | Inyo | 41 min |
| Jul 29, 3:16 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 51 hr |
| Jul 29, 4:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.